hello everyone, I am just wondering if somebody here has ever experienced Serotonin Syndrome (or maybe some of you know somebody else who has) and preferably would be to mention what specifically has led to have it. please.
as much as you can guess, I am interested in this because I am afraid. I have used SSRIs most of my adult life for my depression and my anxiety (mostly Sertraline) and I have been using 20 0mgs of Zoloft every single day for approximately one year or so now. so well, I just have worked my way up to this dosage from 50 mg taken every day and then upper to 100 mg daily and so I have never got any side effects related with serotonin toxicity (or at least none of which I am aware of). I also should mention that I am having some chronic pain from a previous injury that it is pretty much annoying and bothersome and the pain level that I have is enough for me that I need to use some pain medications out there for it (not on a regular basis but quite a bit). I need to mention that lately the naproxen that I have been prescribed for that pain has not been enough to cut it and so I've got left with no other option than to try and search for something else. now I've got to say that there is a family member who has some big pain issues and she has left me her supply of 50 mg of tramadol (this has been months ago, approximately in September) when I have told her that I needed to search into something stronger than naproxen for my pain since it is not enough. she said that I could try tramadol she has if I want and see how it worked on me. so well, since like about 2 months or so ago, I have taken 1 to 2 (I mean, I've never taken 3) pills per day in about 2 days (rarely only 1 day) to 3 days (never 4 days) in a week. I mean, I've been doing this way for like 2 months before I have been doing some research on some drug interactions because I wanted to be careful of what I am taking and I have came across the warning about the thing of combining the SSRIs that I have mentioned I've been taking for most of my adult for my anxiety and depression with the tramadol that my family member gave me to try for my pains which naproxen wasn't enough to take care of it. oh my.. I've just got to say that when I've seen that warning…. yikes. needless to say since that day I've never put another tramadol in my mouth.
so well, I just can say that that I have never had any symptoms of serotonin toxicity while I have been using them and generally I've never seemed to have any side effects, again, which I was able to notice, however I still have seen that this is a combination that needs to be avoided and stay as far as possible.
yeah, I do know that there's no one else to blame than me and I do realize that this is entirely only my mistake. I have been foolish enough to think that tramadol doesn't have anything to do with SSRIs. I mean, when I've taken them both I was thinking about drug interactions but I was honestly thinking that there is nothing to be worried about and that's because in the past I have been prescribed different opiates for my surgeries that I had, for broken rib etc. etc. over the years and so, since in all these years I've taken them for so much and I had not even a word mentioned by my doctors about absolutely any drug interaction dangers with using Zoloft with it concurrently (and all of them, doctors who prescribed opiates, knew about my Zoloft intake). but I've never thought why they never even mentioned tramadol to me. but I found an explanation (seemingly wrong explanation) to that either. I was just thinking that since tramadol it is just a 'weaker' opiate (weaker pain killer), then it must be fine, and hence the reason why doctors didn't even mentioned it to me… now I see why and now I see how wrong I was. anyway, now I do know how big of a mistake I've made and my lesson is learned to always do my research before doing anything I don't know and never to just 'assume' especially when it comes to my health.
but, I still need to mention that this tramadol I am now so worried about, has been a truly great pain killer for me with absolutely no side effects or 'floaty' feeling or anything in this matter (which I mean that I am still feeling competent and focused when I am using it and still be 'effective', unlike norcos that I have taken). having that said I only want to say that I would really to just keep on using it occasionally (I mean, not on a regular basis as other people take it, but only when I need it which would be one dose 2 or 3 times per week, which I do realize that is not a lot but I still realize that it might be 'enough'), and by saying that I just want to say that I am not completely clear on HOW dangerous exactly dangerous this combination of the Zoloft and the Tramadol is. I mean, having said what I said, is that 'enough'? or there must be taken higher doses for getting it? I do realize that it depends from one person to another and stuff like that, but I still think that there must be an approximate doses that would be 'enough' for this. I can mention that I have read some conflicting things that were indicating that you would need some larger amounts of one or the other drug (not mentioning both) to cause a really dangerous reaction, however I've also read somewhere else that even some small amounts also can potentially kill you or at least cause you serious issues. this is why, I am not very sure what I should think about this. I would really like to understand and to get an answer… since I have not experienced absolutely any serotonin syndrome so far then this does mean that toxicity it is unlikely to occur now? also, if I am going to do what I planned (I mentioned it earlier) then does it mean that I would never get any issues or the risks are getting higher the more time I would be on this 'low dose' and I should rather stay away from even the smallest doses?
I am still going to keep on 'digging' and search on this one and I am hoping that I am going to get in to see a doctor soon as she would be the one to ultimately educate me on the risks, doses etc. etc. but as you can understand, I still thought that I would reach out to check if somebody else here has any thoughts on this specific topic and can help me more. if somebody has some experience with serotonin syndrome or as I said, knows of somebody who does, then please chime in with an answer and let me know what you think about it. thank you very much for absolutely any insight/ information/ advice that you have for me regarding zoloft and tramadol combination and more specifically on serotonin syndrome.